I saw a rheumatologist finally today. She prescribed Plaquenil and drew 12 vials of blood to check my clotting factors and test for lupus , as well as a urine test to check my kidneys she said. My concern is if this med will cause me to gain weight. Since my TIÀ 1/03/16 I have gained almost 20 pounds and don't want to do anything to increase that.
Congrats on making some progress. I am not aware of any side effects associated with plaquenil regarding weight gain. I know that this certainly was not my experience. The tons of blood work to begin with isn't too surprising. You'll also want to ask about getting a baseline visual field test as well.
Thank you Stoney. You have been very helpful with your answers.
I had the same as Stony. I've been on Plaquenil for a couple years now and no weight gain from it. And yes, tons of bloodwork in the beginning. Now its leveled off to more routine work twice a year. (Just know that Plaquenil takes a long time to build up in they system so it can be months before you feel improvement)
I have been on plaquenil for three months and actually lost weight. I have been on medication previously for my lungs and because of this packed on 20 pounds thanks to central line obesity this means it was all on my stomach it looked so odd because the rest of me was small I used to catch people staring at my stomach ,took me a year to get 8 pounds off and thanks To plaquenil I lost some more.
I have just started to notice little improvements from the plaquenil which is encouraging.
It is really hard for many of us that our health issues and medications make it hard to keep a steady weight so just wanted to let you know you are not alone.
Thank you all for your input. It's good to hear some positive. I met a lady yesterday where I work with sjogren's, first time I have met someone face to face. It was actually pretty discouraging. She showed me how dry her arms were and told me how she can't even go out and do things longer than a few hours. She finish with how she had been on Prednisone and Plaquenil and she was miserable. Being new to this it's scary hearing negative.
Please remember that everyone's journey is different. Though collectively we have a lot of similar symptoms, we don't have all of them and we don't follow the same progression. It really can be scary to run across someone that shows us the harsher possibilities but try not to worry about what hasn't happened yet. One of the things I love about this site is people that can offer practical things they do to help relieve some of the symptoms and I never feel alone here.
I haven't gained weight because of the Plaquenil. My weight gain started with Prednizone, until I found out eating a banana each day I took it helped with the swelling and weight gain. My weight issue now is because I'm always so freaking tired...exhausted even. There are days getting out of bed wears me out, but I have to get up and go to work anyway. I just found out my manager is going to allow me to be the pilot person for telecommuting for my division and I am beyond thrilled at what that might do for me. Being able to control my environment and avoid sun exposure and the extra sleep I might get, I'm hoping will help with the extreme fatigue and I'll be able to workout in some fashion. I know if I could I would feel better.
So I am going into my 4th week of Plaquenil. I was really hoping that I would have been feeling something by now as far as my joint pain goes. Nope nothing changed there yet. I have had stomach issues for 9 days now, not pain job in the bathroom within 2 hours tops of eating. I continue to gain weight but that is because they say I am retaining fluid I think I have increased my water to 5 bottles a day, I was lucky to have 1 a day before, to flush my system cause they said that would help. My period is late. And no I'm not pregnant. They say it could be my body trying to adjust because everything had been so out of wack. On up side I haven't had anymore sores on my tongue. I am just ready to feel better. I can't even do my 3 mile walk after work anymore because the sun bothers me and honestly I don't have the energy. I would be in bed by 7 every night if I could. I hope to see the light at the end of the tunnel soon.
From my own experience, when a flare is coming I start having problems. Its not always the same, but its something out of my norm that just keeps slowly getting worse. It could be stomach issues or joint pain or my bipolar disorder. I know before my gallbladder surgery, which the doctor said was likely my Sjogrens causing the severe sudden inflammation, I was 3 weeks late for my period. I was so sick and so tired all the time andi a lot of pain. Since my surgery my period has actually been a few days early and while I'm still really tired and having a few issues, I'm slowly getting better. It sucks. It sucks to hurt, to feel old and lazy and not be able to do things and be you. But, I have learned to listen to my body..most of the time..and rest when I need to. Before I got sick I had 2 jobs, worked 7 days a week, instead of sleeping on the weekend, i mght take a nap one day...it was nothing to go 3 days on a couple hours of sleep. When I was able to just work one job I still only got 4 or 5 hours sleelp and could stay up all night. Now, I'm I bed by 9 most nights and I've gone to bed as early as 6:30...my body just demands it. If I fight it too much, I have a flare. It takes like 4 months for the Plaquenil to build up and the sickness usually goes away, until you have to increase the dose. It took me 10 years to learn to listen to my body. I was afraid if I didn't fight I would let Sjogrens and Lupus win..I decided to compromise. My husband is usually understanding and we haven't been able to have children, so I have the luxury to be selfish and lazy when my body gives me the warning signs a lot of the time. I feel for those that can't do that. Hopefully, you'll start to see good changes soon. And it may be you need a different medication, we are all so different, but I think most will agree you will need to listen to your body and know that rest is kind of like medicine. We are making antibodies to fight our bodies. You think about how it is with the flu, it knocks healthy people on their butts for a week or 2...its kind of like having the fly permanently. You are tired just cause you're awake. Swelling is going to happen and the weight gain should taper off, your body is just adjusting to the meds. I got fed up a d stopped mjy Plaquenil for nearly a year once and I lost weight and had energy for a while, but then the pain started and I gained weight again... At least with the meds I hurt less and am able to maintain a weight...its not a good weight.I'll get to start telecommuting for work so I have a plan for diet and exercise that I'm going to try. Oh and that sun thing...I have that, I can't even drive anymore without turning pink, blotchy and itching. I get hives sometimes. I can't ever remember sunscreen. I miss that healthy tan look, I'm so pale and pink...and purp!e spotty from the vasculitis...but I'm ok with it, I know I'm lucky to be this healthy.